ARTICLES, DRUG ABUSE & EFFECTS OF ALCOHOL. REHABILITATION
5 Critical Steps in the Event of an Overdose
In August 2019, a 14-year-old boy from Langley, BC died due to an alleged overdose.
Shortly before Carson Crimeni was found unconscious in a concrete ditch, he was being filmed by both “friends” and peers. These videos were publically posted to social media. In these videos, Crimeni was shown sweating profusely, shaking, and unable to talk or walk. The teens filming were heard laughing and referring to him being under the influence of “molly”. Molly is a popular term for MDMA and ecstasy.
Though an autopsy and toxicology results have yet to be released, Crimeni’s father has stated that he believes his son’s death was due to a lethal dose of prohibited drugs.
The most disappointing, painful and harrowing realization? Had the teens called 911, instead of filming and laughing at Crimeni’s condition, he may have survived the ordeal.
Carson Crimeni was found in a concrete ditch hours later by a group of teens that were unrelated to the filming incident. By the time he was found, paramedics were unable to revive him.
An innocent life was lost on August 7. Police have opened an investigation in an attempt to determine the events leading up to Crimeni’s demise. There is a chance that charges be pressed in the upcoming months.
Of course, this incident has opened eyes to illegal drug use. Parents should be discussing the dangers of illicit drugs and alcohol. However, this should also open a broader conversation with children: How to handle a potential overdose situation if you come across one.
In many places, illegal drugs are becoming more available, and in response, children may begin experimenting younger than in previous years.
Common symptoms of drug overdose include fainting, rigid muscles, agitation, pale skin, elevated or distressed breathing, nausea, dry mouth, delirium, increase in temperature, anxiety, tremors, paranoia and dilated pupils. Overdose symptoms may differ depending on the drug ingested. As a golden rule of thumb: If at any point someone is in severe physical distress, call 911.
It is ALWAYS better to be safe than sorry – especially in the case of drug use. If an overdose is recognized and treated in a timely manner, the overdose victim may survive. In one of these situations, your child could be the middle-man between life and death.
A potential overdose is not funny or film-worthy. A possible overdose is grave and life-threatening.
If your child comes across an overdose situation, advise them to do the following:
- Call 911. Explain the situation calmly to emergency operators.
- Lay the victim down on their side. This will prevent aspiration in the event they vomit.
- Remove dangerous objects and be prepared for a seizure. This is a common symptom of an overdose. If a seizure occurs, don’t try to hold the seizing person down. Remove additional people from the area and keep their airway open.
- Stay with the victim. Keep them calm and try to carry a conversation with them until help arrives.
- Try to determine what was ingested. Different substances have different treatment protocol. If the victim has friends around, ask if they know. If the victim is conscious and able to have a conversation, then ask them what they have taken. Report everything you know to both the emergency operator and paramedics.
Drug knowledge is imperative – especially in the ever-changing world of drug use and its accessibility. For parents, I would suggest having a Narcan kit on hand. Narcan is an excellent drug that is used for opioid overdoses. Opioids include morphine, heroin, fentanyl, oxycodone, Vicodin, and more.
If you are involved in a situation where an opioid has been taken, a Narcan kit can usually stabilize symptoms until help arrives. Emergency operators can instruct you in administering Narcan. It is a life-saving tool that can be used by responsible adults if they are ever in a dangerous opioid situation.
The best thing that parents can do is be transparent and communicative about the severity of teen-related issues.
Written by Celina Dawdy